Colorado, 2014Winter Storm and Winter Weather in Colorado, April 2 to 3, 2014
April 2 to 3, 2014 · NWS BOU · 6 events in 6 counties and zones
A storm system brought moderate to heavy snow to portions of the Front Range Mountains, Foothills and Urban Corridor. 5 inches at Bailey and Intercanyon; and 7 inches at Crow Hill and Simla.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought moderate to heavy snow to portions of the Front Range Mountains, Foothills and Urban Corridor. Storm totals in the mountains and foothills included: 21.5 inches, 8 miles north of Blackhawk; 15.5 inches, 2 miles east-southeast of Rollinsville; 15 inches at Aspen Springs; 14.5 inches, 4 miles east-northeast of Ward; 12 inches, 6 miles southwest of Evergreen; 11 inches at Cabin Creek and 12 miles south-southwest of Georgetown; 10 inches at Winter Park; 9.5 inches near Highlands Ranch; 8 inches, 4 miles west-northwest of Conifer, Georgetown and Gross Reservoir; 7.5 inches at Bailey and Intercanyon; and 7 inches at Crow Hill and Simla. Locally higher storm totals in the Urban Corridor included: 7 inches at Boulder, 6 inches, 3 miles northeast of Castle Rock, with 5.5 inches at Lakewood and 3 miles south-southeast of Morrison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 2, 6:45 PM MST, 15 minutes earlier.
Area forecast discussion, Apr 2, 6:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
745 PM MDT WED APR 2 2014
.UPDATE...RAIN SHOWERS ARE FORMING ACROSS NORTHERN COLORADO WITH
SNOW SHOWERS IN THE MOUNTAINS. PRECIPITATION WILL CONTINUE TO FORM
AND SPREAD SOUTH THROUGH THE EVENING AND OVERNIGHT HOURS.
TEMPERATURES ARE SLOW TO FALL WITH MOST LOCATIONS ALONG THE FRONT
RANGE AND EASTERN PLAINS IN THE 40S. THERE IS COOLER AIR OVER
SOUTHERN WYOMING WHERE TEMPERATURES ARE IN THE UPPER 20S TO MID
30S. THIS COOLER HAS BEEN SLOWLY SEEPING INTO THE AREA. RIGHT NOW
LOOKING LIKE A CHANGE OVER TO SNOW SOMETIME LATE THIS EVENING
10-MIDNIGHT...POSSIBLY SLIGHTLY EARLIER NORTH AND HIGHER UP. STILL
THINKING MOST OF THE SNOW ACROSS THE PLAINS WILL BE IN THE 1-3
INCH RANGE BECAUSE PRECIPITATION WILL BEGIN AS RAIN AND WARM
SURFACE TEMPERATURES. MODELS SHOWING A BAND OF HEAVY SNOW WILL
FORM OVER THE PALMER DIVIDE AND STRETCH NORTHEAST INTO WYOMING.
COULD SEE SLIGHTLY HEAVIER SNOW TOTALS IN THIS AREA.
SNOW WILL QUICKLY TAPER OFF THURSDAY MORNING SOUTH OF INTERSTATE
76. FARTHER NORTH...SNOW MAY BE DONE BY SUNRISE. AIRMASS WILL
REMAIN UNSTABLE THURSDAY...SO EXPECT TO SEE SCATTERED TO ISOLATED
RAIN/SNOW SHOWERS DURING THE AFTERNOON.
&&
.AVIATION...CEILINGS WILL CONTINUE TO LOWER DURING THE EVENING
HOURS AS SHOWERS FORM. RAIN WILL CHANGE OVER TO SNOW AROUND 05Z.
VISIBILITY WILL BE AROUND 1 MILE UNDER THE SNOW BUT COULD FALL TO
A QUARTER MILE UNDER HEAVY SNOW. CEILINGS WILL BOTTOM OUT IN THE
500 TO 1500 FOOT RANGE. CONDITIONS WILL IMPROVE EARLY TO MID
MORNING 12-15Z AS THIS SYSTEM EXITS THE REGION. SNOWFALL WILL BE 1
TO 3 INCHES AT THE DENVER AIRPORTS WITH SLIGHTLY HIGHER AMOUNTS
POSSIBLE AT KAPA. GUSTY NORTH WINDS TO 25 KNOTS WILL OCCUR
THURSDAY AFTERNOON. A BRIEF RAIN/SNOW SHOWER WILL BE POSSIBLE
THURSDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 206 PM MDT WED APR 2 2014/
SHORT TERM...MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH
TOMORROW. STRONG SOUTHWESTERLY FLOW ALOFT WILL BEGIN TO SLIDE EAST
THIS EVENING. A SURFACE LOW WILL REMAIN OVER SOUTHEAST COLORADO
THIS EVENING...THEN SWING INTO KANSAS LATE TONIGHT. THERE IS AN
INVERTED SURFACE TROUGH ALONG THE FRONT RANGE...WITH NO STRONG
COLD FRONT IN SIGHT. SURFACE WINDS WILL BE GENERALLY FROM THE EAST
OR NORTHEAST...BECOMING NORTHERLY IN THE WAKE OF THE TROUGH MIDDAY
THURSDAY. COOLING WILL COME ALOFT...WITH COLUMNAR COOLING FROM
PRECIPITATION. THERE IS DECENT DIVQ FORCING OVERNIGHT AND THURSDAY
MORNING AHEAD OF THE TROUGH. THE UPPER TROUGH SLIDES FROM THE
GREAT BASIN AT MIDNIGHT...TO EASTERN COLORADO MIDDAY THURSDAY.
THERE IS A LIMITED PERIOD OF MOIST UPSLOPE...BY MIDDAY
THURSDAY...NORTHERLY FLOW WILL BE DRYING OUT BEHIND THE TROUGH.
MODEL DEPICTION OF A BAND OF HEAVIER SNOW ALONG THE PALMER LOOKS
REASONABLE...GFS IS A BIT MORE AGGRESSIVE WITH SNOW THAN ECMWF.
GIVEN THE FACTS THAT JET DYNAMICS DEPART QUICKLY...THERE IS SOME
DISAGREEMENT IN HOW LONG THE INVERTED TROUGH HANGS AROUND...WARM
GROUND WILL HELP MELT SNOW...THINK WE ARE BIT HEAVY HANDED WITH
SNOW AMOUNTS FOR PLAINS...WILL CUT BACK A BIT.
THURSDAY PROMISES TO BE A RAW DAY...WITH HIGHS IN THE UPPER 30S TO
LOW 40S...SOME LINGERING CLOUDINESS...AND GUSTY NORTH WINDS.
LONG TERM...SNOW WILL DIMINISH FROM THE NORTH TO THE SOUTH
THURSDAY WITH CLEARING OVERNIGHT. FRIDAY WILL BE MOSTLY SUNNY AS
RIDGING MOVES IN BRINGING TEMPERATURES CLOSER TO NORMAL WITH LIGHT
WINDS.
THE NEXT UPPER LEVEL DISTURBANCE WILL MOVE IN SATURDAY AFTERNOON
AND EVENING WITH FRONTAL PASSAGE PROGGED FOR LATE SATURDAY.
MOISTURE WILL MOVE IN OUT AHEAD OF THIS NEXT SYSTEM AND COMBINED
WITH SOME INSTABILITY WILL BRING RAIN AND SNOW SHOWERS TO THE
MOUNTAINS MOVING OUT ONTO THE PLAINS LATE SATURDAY. BEST SNOW
FORMATION WILL OCCUR EARLY SUNDAY WITH TEMPERATURES HOVERING JUST
ABOVE FREEZING OVER THE PLAINS. THIS WILL BRING MORE OF A RAIN AND
SNOW MIX WITH ANY ACCUMULATION BEING LIGHT.
SUNDAY INTO MONDAY IS A VERY UNSETTLED PATTERN WITH MOISTURE
CONTINUING TO MOVE INTO THE REGION WITH NORTH/NORTHWEST FLOW
ALOFT. KEPT A SLIGHT CHANCE OF PRECIP IN THE GRIDS FOR THIS TIME
THROUGH MONDAY WITH MOSTLY CLOUDY CONDITIONS. THIS WILL KEEP
TEMPERATURES HOVERING JUST BELOW NORMAL VALUES.
DRY AND WARMER CONDITIONS WILL RETURN TUESDAY AFTERNOON AS UPPER
LEVEL RIDGING MOVES IN BRINGING A SIGNIFICANT WARM-UP FOR THE
MIDDLE OF NEXT WEEK.
AVIATION...MOST LIKELY PERIOD FOR IFR CONDITIONS WILL BE FROM
MIDNIGHT TO MID MORNING THURSDAY. WITH NORTHERLY FLOW PROVIDING
GOOD DRYING...EXPECT VFR CONDITIONS FOR MUCH OF THE AFTERNOON.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT
THURSDAY FOR COZ041.
WINTER WEATHER ADVISORY UNTIL 9 AM MDT THURSDAY FOR COZ035-036.
&&
SHORT TERM...RTG
LONG TERM....BOWEN
UPDATE/AVIATION...MEIER
Hazardous weather outlook, Apr 2, 3:45 PM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
445 PM MDT WED APR 2 2014
COZ030>051-032245-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
445 PM MDT WED APR 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TONIGHT
A WEATHER SYSTEM WILL PRODUCE SCATTERED RAIN AND SNOW SHOWERS
THROUGH MID EVENING. A COLD FRONT WILL PUSH SOUTH THIS EVENING TO
TURN RAIN OVER TO SNOW TONIGHT. SOME INSTABILITY AND UPSLOPE FLOW
WILL BRING HIGHER AMOUNTS OF SNOW TO THE FOOTHILLS AND PALMER
DIVIDE AREA. A BAND OF SLIGHTLY HEAVIER SNOW IS EXPECTED OVER THE
EASTERN PLAINS. BY SUNRISE...SNOW AMOUNTS WILL RANGE FROM 1 TO 4
INCHES OVER THE PLAINS...WITH 2 TO 6 INCHES FOR THE FOOTHILLS AND
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER INCH OR TWO OF SNOW WILL BE POSSIBLE THURSDAY
MORNING MAINLY OVER THE MOUNTAINS AND SOUTH OF INTERSTATE 76.
BY AFTERNOON...JUST EXPECT SCATTERED SNOW SHOWERS ACROSS THE
AREA WITH MOST OF THEM OVER THE MOUNTAINS. SOME RAIN SHOWERS WILL
ALSO BE POSSIBLE.
THE NEXT SYSTEM WILL MOVE IN SATURDAY EVENING BRINGING SLIGHTLY
COOLER TEMPERATURES AND A CHANCE OF SNOW SHOWERS FOR THE
MOUNTAINS AND LIGHT SNOW SHOWERS FOR THE PLAINS THROUGH THE
REMAINDER OF THE WEEKEND INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF ACCUMULATING SNOWFALL WILL BE
APPRECIATED.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 2, 7:00 PM MST to April 3, 8:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- April 2, 9:00 PM MST to April 3, 8:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- April 2, 9:00 PM MST to April 3, 8:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- April 2, 9:00 PM MST to April 3, 11:57 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- April 2, 9:00 PM MST to April 3, 11:57 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- April 2, 11:12 PM MST to April 3, 11:57 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Indiana, April 2 to 9, 20143 deaths · $32,000 · 0.75 in hail · 13 events
- Rip Current in Florida, April 2, 20141 death · 1 event
- Tornado and Flooding in Kansas, April 2, 2014$536,000 · EF0 · 57 events
- Flash Flooding and Hail in Kansas, April 2 to 3, 20142 in hail · 50 events
- Flash Flooding and Hail in Missouri, April 2 to 3, 20141 injured · 1.25 in hail · 11 events
- Winter Weather in South Dakota, April 2, 201418 events
- Flash Flood and Hail in Missouri, April 2, 20141.75 in hail · 12 events
- Hail in Illinois, April 2 to 3, 20141.75 in hail · 11 events
- High Surf in Hawaii, April 2 to 4, 20148 events
- Hail in Kansas, April 2, 20142.75 in hail · 6 events
- Hail in Tennessee, April 2 to 3, 20141.25 in hail · 4 events
- Hail in Iowa, April 2 to 3, 20142.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510898, 510902, 510903, 512905, 512906, 512907.